Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Rational Szegő quadratures associated with Chebyshev weight functions


Authors: Adhemar Bultheel, Ruymán Cruz-Barroso, Karl Deckers and Pablo González-Vera
Journal: Math. Comp. 78 (2009), 1031-1059
MSC (2000): Primary 42C05, 65D32
DOI: https://doi.org/10.1090/S0025-5718-08-02208-4
Published electronically: December 9, 2008
MathSciNet review: 2476569
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we characterize rational Szegő quadrature formulas associated with Chebyshev weight functions, by giving explicit expressions for the corresponding para-orthogonal rational functions and weights in the quadratures. As an application, we give characterizations for Szegő quadrature formulas associated with rational modifications of Chebyshev weight functions. Some numerical experiments are finally presented.


References [Enhancements On Off] (What's this?)

  • 1. A. Bultheel, L. Daruis, and P. González-Vera, A connection between quadrature formulas on the unit circle and the interval $ [-1,1]$, J. Comput. Appl. Math. 132 (2000), no. 1, 1-14. MR 1834799 (2002c:65042)
  • 2. -, Positive interpolatory quadrature formulas and para-orthogonal polynomials, J. Comput. Appl. Math. 179 (2005), no. 1-2, 97-119. MR 2134362 (2005m:41061)
  • 3. A. Bultheel, P. González-Vera, E. Hendriksen, and O. Njåstad, Orthogonal rational functions and quadrature on the unit circle, Numer. Algorithms 3 (1992), 105-116. MR 1199359 (94a:42022)
  • 4. -, Quadrature formulas on the unit circle based on rational functions, J. Comput. Appl. Math. 50 (1994), 159-170. MR 1284259 (95h:41053)
  • 5. -, Orthogonal rational functions, Cambridge Monographs on Applied and Computational Mathematics, vol. 5, Cambridge University Press, 1999. MR 1676258 (2000c:33001)
  • 6. -, Quadrature and orthogonal rational functions, J. Comput. Appl. Math. 127 (2001), no. 1-2, 67-91, Invited paper. MR 1808569 (2001m:65036)
  • 7. -, Rational quadrature formulas on the unit circle with prescribed nodes and maximal domain of validity, (2007), Submitted.
  • 8. M.J. Cantero, R. Cruz-Barroso, and P. González-Vera, A matrix approach to the computation of quadrature formulas on the interval, Appl. Numer. Math. 58 (2008), no. 3, 296-318. MR 2392689
  • 9. R. Cruz-Barroso, L. Daruis, P. González-Vera, and O. Njåstad, Sequences of orthogonal Laurent polynomials, bi-orthogonality and quadrature formulas, J. Comput. Appl. Math. 200 (2006), 424-440. MR 2333724 (2008f:65042)
  • 10. L. Daruis and P. González-Vera, Szegő polynomials and quadrature formulas on the unit circle, Appl. Numer. Math. 36 (2000), no. 1, 79-112. MR 1808125 (2001m:65037)
  • 11. L. Daruis, P. González-Vera, and O. Njåstad, Szegő quadrature formulas for certain Jacobi-type weight functions, Math. Comp. 71 (2002), no. 238, 683-701. MR 1885621 (2002k:41043)
  • 12. L. Daruis, P. González-Vera, and M. Jiménez Paiz, Quadrature formulas associated with rational modifications of the Chebyshev weight functions, Comput. Math. Appl. 51 (2006), 419-430. MR 2207429 (2006k:65057)
  • 13. P.J. Davis, Interpolation and approximation, Dover Publications, New York, 1975. MR 0380189 (52:1089)
  • 14. K. Deckers and A. Bultheel, Orthogonal rational functions and rational modifications of a measure on the unit circle, J. Approx. Theory (2008), Accepted.
  • 15. K. Deckers, J. Van Deun, and A. Bultheel, Computing rational Gauss-Chebyshev quadrature formulas with complex poles, Proceedings of the Fifth International Conference on Engineering Computational Technology (Kippen, Stirlingshire, United Kingdom) (B.H.V. Topping, G. Montero, and R. Montenegro, eds.), Civil-Comp Press, 2006, Paper 30.
  • 16. -, An extended relation between orthogonal rational functions on the unit circle and the interval $ [-1,1]$, J. Math. Anal. Appl. 334 (2007), no. 2, 1260-1275. MR 2338662 (2008h:42044)
  • 17. -, Computing rational Gauss-Chebyshev quadrature formulas with complex poles: the algorithm, Advances in Engineering Software (2008), Accepted.
  • 18. -, Rational Gauss-Chebyshev quadrature formulas for complex poles outside $ [-1,1]$, Math. Comp. 77 (2008), no. 262, 967-983. MR 2373187
  • 19. W. Gautschi, A survey of Gauss-Christoffel quadrature formulae, E.B. Christoffel. The influence of his work on mathematical and physical sciences (Basel) (P.L. Butzer and F. Fehér, eds.), Birkhäuser Verlag, 1981, pp. 72-147. MR 661060 (83g:41031)
  • 20. W. Gautschi, L. Gori, and M.L. Lo Cascio, Quadrature rules for rational functions, Numer. Math. 86 (2000), no. 4, 617-633. MR 1794345 (2002a:41030)
  • 21. Ya. Geronimus, Polynomials orthogonal on a circle and interval, International Series of Monographs in Pure and Applied Mathematics, Pergamon Press, Oxford, 1960. MR 0133642 (24:A3468)
  • 22. W.B. Gragg, Positive definite Toeplitz matrices, the Arnoldi process for isometric operators, and Gaussian quadrature on the unit circle, J. Comput. Appl. Math. 46 (1993), 183-198. MR 1222480 (94e:65046)
  • 23. U. Grenander and G. Szegő, Toeplitz forms and their applications, Chelsea Publishing Company, New-York, 1958. MR 0094840 (20:1349)
  • 24. C. Jagels and L. Reichel, Szegő-Lobatto quadrature rules, J. Comput. Appl. Math. 200 (2007), no. 1, 116-126. MR 2276819 (2008c:65074)
  • 25. W.B. Jones, O. Njåstad, and W.J. Thron, Moment theory, orthogonal polynomials, quadrature and continued fractions associated with the unit circle, Bull. London Math. Soc. 21 (1989), 113-152. MR 976057 (90e:42027)
  • 26. B. Simon, Orthogonal polynomials on the unit circle. Part 1: Classical theory, Colloquium Publications, vol. 54, AMS, 2005. MR 2105088 (2006a:42002a)
  • 27. G. Szegő, On bi-orthogonal systems of trigonometric polynomials, Magyar Tud. Alcad. Kutato Int. Közl. 8 (1963), 255-273. MR 0166541 (29:3815)
  • 28. -, Orthogonal polynomials, 4th ed., Amer. Math. Soc. Colloq. Publ., vol. 33, Amer. Math. Soc., Providence, Rhode Island, 1975.
  • 29. W. Van Assche and I. Vanherwegen, Quadrature formulas based on rational interpolation, Math. Comp. 16 (1993), 765-783. MR 1195424 (94a:65014)
  • 30. J. Van Deun, A. Bultheel, and P. González-Vera, On computing rational Gauss-Chebyshev quadrature formulas, Math. Comp. 75 (2007), no. 253, 307-326. MR 2176401 (2006e:41060)
  • 31. J. Van Deun, K. Deckers, A. Bultheel, and J.A.C. Weideman, Algorithm 882: Near best fixed pole rational interpolation with applications in spectral methods, ACM Trans. Math. Software 32 (2008), no. 2, article no. 14, pp. 1-21.
  • 32. P. Van gucht and A. Bultheel, A relation between orthogonal rational functions on the unit circle and the interval $ [-1,1]$, Comm. Anal. Th. Continued Fractions 8 (2000), 170-182. MR 1789681 (2001h:42037)
  • 33. H. Waadeland, A Szegő quadrature formula for the Poisson integral, Computational and Applied Mathematics I (C. Brezinski and U. Kulish, eds.), Elsevier, 1992, pp. 479-486. MR 1203369 (93k:65022)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 42C05, 65D32

Retrieve articles in all journals with MSC (2000): 42C05, 65D32


Additional Information

Adhemar Bultheel
Affiliation: Department of Computer Science, K.U.Leuven, Celestijnenlaan 200 A, B-3001 Leuven, Belgium.
Email: Adhemar.Bultheel@cs.kuleuven.be

Ruymán Cruz-Barroso
Affiliation: Department of Computer Science, K.U.Leuven, Celestijnenlaan 200 A, B-3001 Leuven, Belgium.
Address at time of publication: Department of Mathematical Analysis, La Laguna University, 38271 La Laguna, Tenerife, Canary Islands, Spain
Email: szegoquadrature@hotmail.com

Karl Deckers
Affiliation: Department of Computer Science, K.U.Leuven, Celestijnenlaan 200 A, B-3001 Leuven, Belgium.
Email: Karl.Deckers@cs.kuleuven.be

Pablo González-Vera
Affiliation: Department of Mathematical Analysis, La Laguna University, 38271 La Laguna, Tenerife, Canary Islands, Spain
Email: pglez@ull.es

DOI: https://doi.org/10.1090/S0025-5718-08-02208-4
Keywords: Rational Szeg\H {o} quadrature formulas, Szeg\H {o} quadrature formulas, orthogonal rational functions, Chebyshev weight functions.
Received by editor(s): May 5, 2008
Published electronically: December 9, 2008
Additional Notes: The work of the first three authors was partially supported by the Fund of Scientific Research (FWO), project “RAM: Rational modelling: optimal conditioning and stable algorithms”, grant #G.0423.05 and the Belgian Network DYSCO (Dynamical Systems, Control, and Optimization), funded by the Interuniversity Attraction Poles Programme, initiated by the Belgian State, Science Policy Office. The scientific responsibility rests with the authors.
The work of the last author was partially supported by the research project MTM 2005-08571 of the Spanish Government.
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society